WOBBLERS is a name used to describe those people who have been damaged by the drug gentamicin, a very powerful aminoglycoside (antibiotic) treatment. Many have had a critical function of the vestibular system, the sense we all use to stand upright and maintain balance, irreversibly destroyed. Organs in the inner ear, the auditory system, are highly involved in maintaining balance but are automatic in their function requiring no thought and, like taste or smell, commonly taken for granted.
It is important to note that in about a third of all cases no reason can be identified for those experiencing bilateral or unilateral vestibulopathy. In some instances aminoglycosides or other ototoxic agents are suspected but there is no definitive causal evidence. However these people face many of the same daily challenges experienced by wobblers who know they were damaged by an aminoglycoside and we hope the resources on this website and in the support groups will be of help and value to all.
Those who have experienced damage to the vestibular organs of the inner ear have to learn to use other senses and depend on touch and visual information to maintain their balance and ability to walk. Initially they stagger and struggle to remain erect but after a while do learn to compensate to some degree; however, walking on uneven surfaces or in dimly lit areas is always very difficult. Also if visual information is distorted or conflicted with oscillopsia, another consequence of gentamicin's effect on the auditory system, wobblers live in a disconnected world where fixed objects appear to move and they often feel as if they are drifting or falling.
In addition to the damage it does to the vestibular system gentamicin can cause deafness and severe kidney injury. Case studies have reported that 5% of those treated with the drug experience the physical distress of side effects although other studies show a far higher incidence. In an abstract presented at an international scientific meeting of neurologists in 2011 researchers reported that gentamicin vestibulotoxicity (poisoning) is almost always missed by the prescribing clinician and patients are referred to neurologists, sometimes years later, with ataxia, oscillopsia or both. In the people they reviewed with gentamicin vestibulotoxicity close to 50% were classified as severely disabled and had experienced falls. All had normal vestibular and renal function prior to gentamicin treatment.
In the Wobblers email support groups gentamicin treatment injury is documented as occurring in people from all walks of life and of all ages, from new born infants to octogenarians. While there is often a common thread to individual accounts of treatment with the drug, and the effect it has had on their lives since, each also have a unique personal experience. Some of these are shared via the 'Our Stories' menu link. Of course an individual's choice of words and emphasis will inevitably result in contrasting narratives; however, they are unified in a purpose when joining with other Wobblers and this is best encapsulated as a wish to learn more and to share information, to support one another and to do whatever they can to prevent the same harm happening to others.
The Wobblers Anonymous website's header image is a representatve illustration of oscillopsia taken from the cover of the book Terra Infirma by Jean Anna Mallinson. The book was published by the Windshift Press, British Columbia.
The book is the author's account of a toxic reaction to gentamicin and getting used to life after the destruction of her balance. The graphic is used with the permission of Jean and Miranda Mallinson.
To read Terra Infirma online as an e-book click on the link below.
To read Terra Infirma on an iPhone, iPad or Android mobile device use this link:-
imbalance & visual disturbance:
Imbalance and oscillopsia are extemely debilitating. Whilst making every effort to remain upright a Wobbler also needs to keep their head still in order to recognise people or read a road sign when travelling in a vehicle. Click on the You Tube logo to view a video file depicting oscillopsia.